A Case of Drug‐Induced Pancreatitis

Read full text
Authors: Muskan Shrestha, Pratick Shrestha, Adarsha Mahaseth, Abhishek Shrestha, Prabin Duwadee, Rajat K. Shah
Cited by: 1
References: 10

Abstract

Drug-induced pancreatitis (DIP) is a rare but important cause of acute abdominal pain, and ciprofloxacin-associated cases are exceptionally uncommon. We report a 35-year-old woman with no significant medical history who developed severe epigastric pain radiating to the back, accompanied by nausea and vomiting, 3 days after initiating self-prescribed ciprofloxacin for diarrhea. Laboratory tests revealed markedly elevated serum amylase and lipase, and contrast-enhanced CT confirmed acute interstitial pancreatitis. Common causes including gallstones, alcohol use, hypertriglyceridemia, hypercalcemia, and viral hepatitis were excluded. Ciprofloxacin was discontinued, and the patient was managed with intravenous fluids, bowel rest, and analgesia, leading to rapid clinical and biochemical improvement within 4 days. Given the temporal relationship, exclusion of alternative etiologies, and supportive causality assessments (Naranjo Adverse Drug Reaction Probability Scale & Badalov Classification), ciprofloxacin was considered the probable cause. This case underscores the importance of considering DIP in patients presenting with new-onset abdominal pain during fluoroquinolone therapy, as prompt drug withdrawal and supportive care can result in swift recovery and prevent complications.

Fields of Study & Subjects

Pancreatitis Pathology and Treatment Antibiotics Pharmacokinetics and Efficacy Drug-Induced Hepatotoxicity and Protection

Publication details

Journal / source
Clinical Case Reports
Publisher
Wiley
Volume
14
Issue
2
Pages
e71915–e71915
Publication date
21 January 2026
Language
EN